Hypervitaminosis D is a condition that occurs after taking very high doses of vitamin D.
The cause is excess intake of vitamin D. The doses need to be very high, far above what most medical providers normally prescribe.
There has been a lot of confusion about vitamin D supplementation. The recommended daily allowance (RDA) for vitamin D is between 400 and 800 IU/day, according to age and pregnancy status. Higher doses may be needed for some people, such as those with vitamin D deficiency, hypoparathyroidism, and other conditions. However, most people do not need more than 2,000 IU of vitamin D a day.
For most people, vitamin D toxicity only occurs with vitamin D doses above 10,000 IU per day.
An excess of vitamin D can cause an abnormally high level of calcium in the blood (hypercalcemia). This can severely damage the kidneys, soft tissues, and bones over time.
The symptoms include:
Your provider will likely tell you to stop taking vitamin D. In severe cases, other treatment may be needed.
Recovery is expected, but permanent kidney damage can occur.
Health problems that can result from taking too much vitamin D over a long time include:
- Kidney damage
- Kidney stones
When to Contact a Medical Professional
Call your provider if:
- You or your child shows symptoms of hypervitaminosis D and has been taking more vitamin D than the RDA
- You or your child shows symptoms and has been taking a prescription or over-the-counter form of vitamin D
To prevent this condition, pay careful attention to the correct vitamin D dose. Use vitamin D supplements from reliable licensed sources.
Many combination vitamin supplements contain vitamin D, so check the labels of all the supplements you are taking for vitamin D content.
Vitamin D toxicity
Aronson JK. Vitamin D analogues. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:478-487.
Greenbaum LA. Vitamin D deficiency (rickets) and excess. In: Kliegman RM, St. Geme JW, Blum NJ, Shah SS, Tasker RC, Wilson KM, eds. Nelson Textbook of Pediatrics. 21st ed. Philadelphia, PA: Elsevier; 2020:chap 64.
Taylor PN, Davies JS. A review of the growing risk of vitamin D toxicity from inappropriate practice. Br J Clin Pharmacol. 2018;84(6):1121-1127. PMID: 29498758 pubmed.ncbi.nlm.nih.gov/29498758/.
Review Date 10/18/2021
Updated by: Robert Hurd, MD, Professor of Endocrinology and Health Care Ethics, Xavier University, Cincinnati, OH. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.